Alert archive / Texas / Red Flag Warnings in 2009

Red Flag Warning 9, NWS Lubbock, TX

February 22, 20096 counties in Texas

NWS Lubbock, TX issued this red flag warning at Feb 22, 2009, 4:03 AM CST for 6 counties in Texas. It took effect at Feb 22, 2009, 11:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 22, 2009, 4:03 AM CST (10:03 UTC)
In effect from
Feb 22, 2009, 11:00 AM CST
Expired
Feb 22, 2009, 5:00 PM CST
In force
6 hr
Issued by
NWS Lubbock, TX

Counties Briscoe County, TX, Castro County, TX, Childress County, TX, Hall County, TX, Parmer County, TX, Swisher County, TX

The radar

The Amarillo radar (KAMA), 81 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2009-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2009-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3425 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KLUB 221003
RFWLUB

RED FLAG WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
403 AM CST SUN FEB 22 2009

TXZ027>032-037-038-221115-
/O.CAN.KLUB.FW.A.0008.090222T1800Z-090223T0000Z/
BAILEY-LAMB-HALE-FLOYD-MOTLEY-COTTLE-DICKENS-KING-
403 AM CST SUN FEB 22 2009

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS CANCELLED THE FIRE
WEATHER WATCH. 

AS SOUTHWEST FLOW WILL HELP WARM TEMPERATURES INTO THE 60S...
RELATIVE HUMIDITY VALUES WILL DROP BELOW 15 PERCENT. HOWEVER WINDS
AT THE 20-FOOT LEVEL WILL LIKELY REMAIN BELOW 20 MPH FOR MUCH OF
THE DAY. THUS THE FIRE WEATHER WATCH HAS BEEN CANCELLED.

$$

TXZ021>026-222300-
/O.UPG.KLUB.FW.A.0008.090222T1800Z-090223T0000Z/
/O.NEW.KLUB.FW.W.0009.090222T1700Z-090222T2300Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-
403 AM CST SUN FEB 22 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM CST
THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

WARM TEMPERATURES AND A DRY AIRMASS WILL RESULT IN RELATIVE
HUMIDITIES FALLING INTO THE 10 TO 15 PERCENT RANGE. AS A SURFACE
LOW PRESSURE MOVES TOWARDS THE REGION...THE PRESSURE GRADIENT WILL
TIGHTEN INDUCING WINDS AT THE 20-FOOT LEVEL TO REACH 20 MPH. THESE
CONDITIONS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Feb 22, 3:19 AM CST, 44 minutes earlier.

Area forecast discussion, Feb 22, 3:19 AM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
319 AM CST SUN FEB 22 2009

.SHORT TERM...
MAIN CONCERN FOR THIS PACKAGE IS FIRE WEATHER POTENTIAL.

A RELATIVELY WEAK SFC LOW WILL DEVELOP ACROSS SOUTHEASTERN COLORADO
AND IS PROGGED TO MOVE ACROSS NORTHEASTERN NEW MEXICO/WESTERN OKLAHOMA
PANHANDLE BY AFTERNOON. THE PRESSURE GRADIENT WILL TIGHTEN CAUSING WINDS
TO INCREASE DURING THE AFTERNOON. WITH LOW LEVEL SOUTHWEST FLOW...
TEMPERATURES SHOULD WARM INTO THE 60S. YESTERDAYS FRONTAL PASSAGE
LEFT DRYER AIR IN ITS WAKE AND DEWPOINTS IN THE SINGLE DIGITS ACROSS
SEVERAL LOCATIONS. THUS...RHS SHOULD BE LESS THAN 15 PERCENT BY
SUNDAY AFTERNOON CREATING A CONCERN FOR FIRE WEATHER POTENTIAL. THERE
IS A SLIGHT NEGATIVE IMPACT FOR FIRE WEATHER POTENTIAL. MODELS SHOW
SFC HIGH ACROSS THE AREA MAY BE SLOW TO LEAVE AND THUS SLOW THE SFC
LOW FROM DEEPENING QUICKLY.

BY MONDAY MORNING...THE UPPER LEVEL RIDGE FLATTENS OUT A BIT AS A
PACIFIC NORTHWEST SYSTEM MAKES ITS WAY ONSHORE.

&&

.LONG TERM...
AMPLIFICATION OF UPPER FLOW TO BREAK DOWN EARLY IN THE WEEK WITH
FLOW ALOFT BECOMING ZONAL ALLOWING FOR A SLUG OF DEEP BUT MODEST
MOISTURE. MAIN EFFECT WILL BE AN INCREASE IN SFC DEW POINTS MONDAY
AND TUESDAY...ALTHOUGH WILL STILL SEE LOW RELATIVE HUMIDITIES DUE
TO EXPECTATION OF WARM DAYTIME TEMPS. INCREASE IN TEMPS BROUGHT BY
INCREASING HEIGHTS AND LOW LEVEL WARM ADVECTION. SWRN ZONES WILL
SEE 850 MB TEMPS IN EXCESS OF 20F THROUGH THURSDAY WITH WEDNESDAY
PROGGED TEMPS NEAR 24F. THUS MOS HIGHS WEDNESDAY IN EXCESS OF 80
DEGREES IS REASONABLE.

LOW AMPLITUDE UPPER SHORT WAVE TROUGH TO CROSS THE CNTL PLAINS
THURSDAY WITH SFC RESPONSE OF PRESSURE FALLS AND INCREASED WINDS
THE LIKELY RESULT. WHETHER THOSE WINDS WILL BE BREEZY ENOUGH FOR
CRITICAL FIRE WEATHER CRITERIA STILL UP FOR DEBATE. COLD FRONT TO
MOVE THROUGH THE FCST AREA THURSDAY NIGHT IN THE WAKE OF THE UPPER
TROUGH. MUCH COOLER TEMPS CLOSER TO SEASONAL NORMS FRIDAY BEFORE
WARMING TREND COMMENCES SATURDAY.

&&

.FIRE WEATHER...
SEE SHORT TERM DISCUSSION ABOVE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        67  25  73  38  75 /   0   0   0   0   0
TULIA         64  24  72  37  73 /   0   0   0   0   0
PLAINVIEW     64  28  73  39  74 /   0   0   0   0   0
LEVELLAND     67  29  78  42  79 /   0   0   0   0   0
LUBBOCK       65  33  78  43  77 /   0   0   0   0   0
DENVER CITY   67  34  78  46  82 /   0   0   0   0   0
BROWNFIELD    67  30  78  43  81 /   0   0   0   0   0
CHILDRESS     66  31  70  38  75 /   0   0   0   0   0
SPUR          64  34  75  41  79 /   0   0   0   0   0
ASPERMONT     65  35  74  43  79 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 5 PM CST THIS
AFTERNOON FOR THE FOLLOWING ZONES: TXZ021>026.

&&

29/07
Hazardous weather outlook, Feb 21, 3:17 PM CST, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
317 PM CST SAT FEB 21 2009

TXZ021>044-222130-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
317 PM CST SAT FEB 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED OVER EXTREME SOUTHERN
PANHANDLE...THE NORTHERN SOUTH PLAINS AND ROLLING PLAINS SUNDAY
AFTERNOON. A FIRE WEATHER WATCH IS IN EFFECT.

PERIODS OF CRITICAL FIRE WEATHER WILL BE POSSIBLE NEXT WEEK.
CURRENTLY IT APPEARS THAT THURSDAY MAY PRESENT THE MOST CRITICAL
FIRE WEATHER CONDITIONS DURING THE PERIOD.

Nearby

Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.